Illinois, 2005

Drought in Illinois, November 1 to 30, 2005

November 1 to 30, 2005 · NWS LOT · 15 events in 15 counties and zones

Severe to extreme drought conditions continued across much of north central Illinois through November 2005. Low water levels continued on streams and rivers.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe to extreme drought conditions continued across much of north central Illinois through November 2005. Low water levels continued on streams and rivers. The nine months from March 1st 2005 to November 30th 2005, was the driest Spring, Summer and Fall period ever recorded at Chicago Ohare Airport and Rockford Airport. During the nine month period, Chicago Ohare measured 16.54 inches of rain. Normal rainfall during that same nine month period is 30.46 inches. Rockford Airport measured 17.83 inches for the nine month period. Normal rainfall during that same nine month period is 31.82 inches.During November 2005, many locations received near normal or above normal monthly rainfall. Some of the lowest totals include Channahon in Grundy County, 1.54 inches; Joliet in Will County, 2.00 inches; Paw Paw in Lee County, 2.00 inches; Peru in LaSalle County, 2.03 inches; Romeoville in Will County, 2.04 inches; Mendota in LaSalle County, 2.05 inches; Earlville in LaSalle County, 2.07 inches; Oregon in Ogle County, 2.12 inches; Plano in Kendall County, 2.18 inches; Wheaton in Dupage County, 2.19 inches; Chicago Ohare Airport in Cook County, 2.31 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 31, 5:50 PM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Oct 31, 5:50 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
550 PM CST MON OCT 31 2005

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

FORECAST REMAINS IN GOOD SHAPE...AND NO BIG COURSE CHANGES NEEDED.
SHORT TERM FOCUS REMAINS ON PRECIP TONIGHT WITH TROUGH AXIS AND WEAK
COLD FRONT PUSHING THROUGH THE CENTRAL U.S.

STRONG UPPER JET PLUNGING ACROSS ROCKIES RESULTING IN AMPLIFICATION
OF UPPER FLOW ACROSS CENTRAL NORTH AMERICA. MID LEVEL TROUGH AXIS
MOVING INTO MISSISSIPPI VALLEY THIS AFTERNOON...WITH NOTABLE SHORT
WAVE/VORT MAXIMA IN BASE OF TROUGH LIFTING OUT OF SOUTHERN PLAINS
INTO LOWER MO/OH VALLEYS. AREA OF PRECIP SPREADING EAST/NORTHEAST OF
THIS FEATURE INTO MUCH OF CENTRAL IL AT 2 PM...GENERALLY ALONG AND
SOUTH OF A FORT MADISON IOWA TO PONTIAC ILLINOIS LINE...THOUGH LOOP
OF MOSAIC RADARS AND VARIOUS MODEL FORECASTS INDICATE NORTH EDGE OF
PCPN TO MOVE INTO ROUGHLY THE I-80 CORRIDOR THIS EVENING. MODEL TIME
SECTIONS AND SOUNDINGS THEN INDICATE SUBSIDENCE AND DRYING BEHIND
TROUGH AXIS/COLD FRONT AFTER 06Z...THUS EXPECT EVE PRECIP THEN
CLEARING LATE.

WEAK SURFACE RIDGING ACROSS FORECAST AREA ON TUESDAY...AS MAIN JET
LIFTS WELL NORTH AND SERIES OF WEAK SHORT WAVES RIPPLE THROUGH FLOW
OVER UPPER MIDWEST. THIS EXPECTED TO KEEP WEATHER TRANQUIL FOR EARLY
NOV...WITH PLENTY OF SUNSHINE AND DRY AIRMASS IN PLACE. GOOD MODEL
AGREEMENT BETWEEN LONGER RANGE GFS/GEM AND NOGAPS WITH BROAD UPPER
RIDGE DEVELOPING OVER EASTERN HALF OF CONUS FROM MID WEEK
ON...SETTING UP MUCH WARMER WX LATE IN THE WEEK. FCST 850 HPA TEMPS
CLIMB TO +12 TO +14 DEG C RANGE AS STRONG WAA DEVELOPS ON 50 KT 850
HPA FLOW WED NGT INTO THURS...THUS HAVE MAINTAINED CONTINUITY OF
PREVIOUS FORECAST WITH TEMPS PUSHING INTO 70S THURS WITH LONGER TERM
MEX GUIDANCE MAXES FOR THURSDAY EDGING HIGHER WITH EACH RUN. DRY
COLD FROPA EXPECTED EARLY FRIDAY...THOUGH NOT TOO MUCH COOLING AS
FRONT STALLS JUST SOUTH OF THE FORECAST AREA. UPPER FLOW THEN
REAMPLIFIES LATE IN THE WEEK...WITH MODELS REMAINING IN AGREEMENT IN
DEVELOPING NEGATIVELY TILTED SHORT WAVE TROUGH AND STRONG SURFACE
LOW PRESSURE SYSTEM WHICH MOVE ACROSS IL/IND SAT NIGHT AND SUNDAY.
THUS HAVE ADDED CHC POPS SAT INTO SUN AS STALLED FRONT DEVELOPS INTO
WARM FRONT AND SYSTEM LIFTS THROUGH AREA. SOME POTENTIAL FOR DRY
SLOTTING TO AFFECT SOME PARTS OF CWA...OTHERWISE MIGHT GO HIGHER FOR
POPS...BUT DAY 6/7 TOO FAR OUT FOR MUCH DETAIL.

RATZER

&&

.AVIATION...
FOR 00Z TAFORS...
AREA OF -RA EXTENDS JUST ABOUT TO ORD AND DPA AND AREAS TO S. AS MID
LEVEL TROUGH LINE APPROACHES PCPN WILL EDGE EASTWARD BUT WILL LEAVE
-RA PREVAILING AR ORD...MDW AND DPA FOR A FEW HRS BEFORE SLOW
IMPROVEMENT. CIGS NOT BAD...GENLY IN THE 15-25 RANGE ALTHOUGH VSBY
FALLS TO 3-4 MI IN OR NEAR PCPN AREA. WITH MORE NW WIND COMPONENT
THROUGH THE NIGHT DRIER AIR SHOULD BOOST VSBYS ABOVE 6NM BY OR
BEFORE MIDNIGHT MOST SPOTS. CLEARING EXPECTED DURING THE NIGHT WITH
VRF CONDS TUESDAY. RIDGE LINE PASSES ON TUE WITH SFC WINDS REVERTING
TO SW AGAIN DURING THE AFTN.  KML
&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.
Hazardous weather outlook, Oct 31, 4:30 PM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CST MON OCT 31 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-011200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CST MON OCT 31 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-011200-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CST MON OCT 31 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Boone

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Boone forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Drought, Cook

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cook forecast zone
Reported by
BROADCAST MEDIA

Drought, De Kalb

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
De Kalb forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Drought, Du Page

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Du Page forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Drought, Grundy

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Grundy forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Drought, Kane

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kane forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Drought, Kendall

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kendall forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Drought, La Salle

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
La Salle forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Drought, Lake

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lake forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Drought, Lee

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lee forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Drought, Livingston

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Livingston forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Drought, McHenry

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
McHenry forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Drought, Ogle

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Ogle forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Drought, Will

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Will forecast zone
Reported by
BROADCAST MEDIA

Drought, Winnebago

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480178, 5480179, 5480180, 5480181, 5480182, 5480183, 5480184, 5480185, 5480186, 5480187, 5480188, 5480189, 5480190, 5480191, 5480192.